Just wondering if any of you get a cold or gastro, on a scale of 1 to 10 how sick do you all get. AND are you on Azathioprine?

Just wondering how concerned I should be about my daughter getting gastro whilst taking Azathioprine. In the past my daughter normally misses the winter bugs, but not this year. She has been on Azathioprine for 6 months and only had a few little colds which haven't worried her. I would call her rhumatologis if I became worried about Jaida but more just wanting to know what the BD group experience is.

Thanks heaps, Michelle xx

5 Replies

  • Hi Michelle,

    I was on Azathioprine for 8 months but have now been put on Methotrexate because it wasn't for me. I had never had chest infections luckily before I was put on Azathioprine but whilst on it I suffered constantly and was on antibiotics all the time. My doctor always said any sign of an infection should always be looked at as you are more prone to picking up things whilst on immune suppressants.

    On a scale of how bad it gets for me personally, it has got quite bad and we are still trying to find the right treatment that is helpful. It seems to be normal for BD sufferers to take a while finding the right medication after trying many different ones. I feel very unwell with terrible headaches, ulcers everywhere, painful bones and muscles, terrible stiffness and bowel problems and have recently lost some use of my right leg which is being investigated by a Neurologist at the moment.

    Hope this helps a bit, all the best, Jo x

  • Thanks heaps Jo, I was interested in finding out if people get sicker or if their colds don't last as long, on steroids & Azathioprine. My daughter is also on IV Infliximab, and now I'm wondering if its that medication that has made her able to cope better with this bug. She still has had a flare but we have been able to stay out of hospital. Ya hooooooo. Xx

  • Hi Michelle and Jaida

    I have just been taken of of Azathioprine for the second time as I got very bad stomach problems with diarreah, spasms and vomiting. This is a well known side effect.

    As the Azthioprine lowers the immune system it makes you more suseptable to infections.

    I would check it out with your rheumatologist really

    hope this helps


  • Hi there,

    On immunusuppressants you are much more likely to get colds, virus' and infections. I had two spells of gastro in quick succession a few years ago - and it knocked me for six, requiring hospitalisation. Finding the right medication and balance can help. Mention your concerns to your specialist.

    Take care, Tim

  • Thanks Andera & Tim,

    Jaida has appointments at Royal Children's tomorrow & also her 4th IV Infliximab. I will be happy to have her looked at. Packing a bag in case we have to stay in. The bug has kick started her body, ulcers, joints, headaches & generally lethargic. Good to have tomorrow arrive. All the best.

    Love, Michelle xx

You may also like...